Ghent University Academic Bibliography

Advanced

Apraclonidine and my pupil

Melissa Cambron, Heidi Maertens and Luc Crevits (2011) CLINICAL AUTONOMIC RESEARCH. 21(5). p.347-351
abstract
Purpose Used in the diagnosis of Horner's syndrome, apraclonidine 1% dilatates the involved eye due to denervation supersensitivity. Recent literature suggests that in healthy volunteers, apraclonidine provokes a mild miotic effect. Since the comparison of both the pathologic and the non-pathologic eye is important, we wanted to further investigate the effect of apraclonidine on the healthy eye. By measuring the effect on the pupil intermittently over a few hours, we tried to determine the best moment for evaluation after instillation with apraclonidine. Therefore, the effect of apraclonidine on pupillary parameters was investigated in 14 healthy volunteers. Methods Infrared pupillography was used to measure the scotopic pupil diameter and the dynamic pupil responses to light. The first measurements were performed prior to instillation of apraclonidine. Measurements were retaken 30, 60, 90, 120, 180, 240, 300 and 360 min after random instillation of one eye with one drop of 1% apraclonidine. Results The anisocoria after dark adaptation and at minimum pupil diameter differed significantly for the measurements obtained 30 and 60 min after instillation with apraclonidine. The eye with apraclonidine drops showed relative miosis and an increased amplitude of constriction to light. No significant influence was found on the latency, the constriction velocity and redilation velocity. Conclusions Instillation of apraclonidine 1% in healthy subjects causes relative miosis, which is most pronounced after 30-60 min. The amplitude of constriction to light also differs significantly. The relative miotic effect of apraclonidine could be explained by the alpha-2 receptor agonistic effect which is more pronounced than the alpha-1 agonistic effect in healthy subjects. In patients with Horner's syndrome, the alpha-1 agonistic effect will dominate because of the supersensitivity of the alpha-1 receptors, resulting in relative mydriasis. These findings stress the necessity to instill the unaffected eye in diagnosing a suspected Horner's pupil.
Please use this url to cite or link to this publication:
author
organization
year
type
journalArticle (original)
publication status
published
subject
keyword
apraclonidine, Horner, pupillometry, Pupil, HORNER-SYNDROME, 0.5-PERCENT APRACLONIDINE, DIAGNOSIS
journal title
CLINICAL AUTONOMIC RESEARCH
Clin. Auton. Res.
volume
21
issue
5
pages
347 - 351
Web of Science type
Article
Web of Science id
000294817100006
JCR category
CLINICAL NEUROLOGY
JCR impact factor
1.299 (2011)
JCR rank
142/190 (2011)
JCR quartile
3 (2011)
ISSN
0959-9851
DOI
10.1007/s10286-011-0118-6
language
English
UGent publication?
yes
classification
A1
copyright statement
I have transferred the copyright for this publication to the publisher
id
1989277
handle
http://hdl.handle.net/1854/LU-1989277
date created
2012-01-17 11:37:27
date last changed
2016-12-19 15:45:05
@article{1989277,
  abstract     = {Purpose Used in the diagnosis of Horner's syndrome, apraclonidine 1\% dilatates the involved eye due to denervation supersensitivity. Recent literature suggests that in healthy volunteers, apraclonidine provokes a mild miotic effect. Since the comparison of both the pathologic and the non-pathologic eye is important, we wanted to further investigate the effect of apraclonidine on the healthy eye. By measuring the effect on the pupil intermittently over a few hours, we tried to determine the best moment for evaluation after instillation with apraclonidine. Therefore, the effect of apraclonidine on pupillary parameters was investigated in 14 healthy volunteers. 
Methods Infrared pupillography was used to measure the scotopic pupil diameter and the dynamic pupil responses to light. The first measurements were performed prior to instillation of apraclonidine. Measurements were retaken 30, 60, 90, 120, 180, 240, 300 and 360 min after random instillation of one eye with one drop of 1\% apraclonidine. 
Results The anisocoria after dark adaptation and at minimum pupil diameter differed significantly for the measurements obtained 30 and 60 min after instillation with apraclonidine. The eye with apraclonidine drops showed relative miosis and an increased amplitude of constriction to light. No significant influence was found on the latency, the constriction velocity and redilation velocity. 
Conclusions Instillation of apraclonidine 1\% in healthy subjects causes relative miosis, which is most pronounced after 30-60 min. The amplitude of constriction to light also differs significantly. The relative miotic effect of apraclonidine could be explained by the alpha-2 receptor agonistic effect which is more pronounced than the alpha-1 agonistic effect in healthy subjects. In patients with Horner's syndrome, the alpha-1 agonistic effect will dominate because of the supersensitivity of the alpha-1 receptors, resulting in relative mydriasis. These findings stress the necessity to instill the unaffected eye in diagnosing a suspected Horner's pupil.},
  author       = {Cambron, Melissa and Maertens, Heidi and Crevits, Luc},
  issn         = {0959-9851},
  journal      = {CLINICAL AUTONOMIC RESEARCH},
  keyword      = {apraclonidine,Horner,pupillometry,Pupil,HORNER-SYNDROME,0.5-PERCENT APRACLONIDINE,DIAGNOSIS},
  language     = {eng},
  number       = {5},
  pages        = {347--351},
  title        = {Apraclonidine and my pupil},
  url          = {http://dx.doi.org/10.1007/s10286-011-0118-6},
  volume       = {21},
  year         = {2011},
}

Chicago
Cambron, Melissa, Heidi Maertens, and Luc Crevits. 2011. “Apraclonidine and My Pupil.” Clinical Autonomic Research 21 (5): 347–351.
APA
Cambron, M., Maertens, H., & Crevits, L. (2011). Apraclonidine and my pupil. CLINICAL AUTONOMIC RESEARCH, 21(5), 347–351.
Vancouver
1.
Cambron M, Maertens H, Crevits L. Apraclonidine and my pupil. CLINICAL AUTONOMIC RESEARCH. 2011;21(5):347–51.
MLA
Cambron, Melissa, Heidi Maertens, and Luc Crevits. “Apraclonidine and My Pupil.” CLINICAL AUTONOMIC RESEARCH 21.5 (2011): 347–351. Print.